Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

April 18, 2021Lafayette County, Missouri

NWS Kansas City, MO issued this special weather statement at Apr 18, 2021, 2:09 PM CDT for Lafayette County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2021, 2:09 PM CDT (19:09 UTC)
Expired
Apr 18, 2021, 2:30 PM CDT
In force
21 min
Issued by
NWS Kansas City, MO

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS83 KEAX 181909
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
209 PM CDT Sun Apr 18 2021
 
MOZ038-181930-
Lafayette MO-
209 PM CDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAFAYETTE COUNTY
UNTIL 230 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corder, or 7 miles northeast of Higginsville, moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Corder and Alma. 

LAT...LON 3915 9349 3911 9349 3906 9353 3910 9365
      3912 9364 3917 9365 3920 9348 3915 9348
TIME...MOT...LOC 1908Z 271DEG 14KT 3912 9360 

$$

Kurtz

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Apr 18, 12:33 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 18, 12:33 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CDT Sun Apr 18 2021

.Discussion...
Issued at 410 AM CDT SUN APR 18 2021

Rather strong shortwave trough in the mid levels will scoot through
the forecast area today. Moisture quality across the area is rather
minimal, considering persistent continental flow in the lower
levels. However, with the trough moving through and with some breaks
in the clouds there will be steep low level lapse rates, which will
kick off another round of higher based cumulus clouds, with some
decent depth to them. EQ levels will be around 10 to 15 kft again
today, so there could be some cumulonimbus within the CU field,
mostly likely across the central Missouri region. While severe
weather is certainly not likely, an isolated thunderstorm or two will
be possible where deeper convection forms.

Monday will be a tale of two forecasts, as a surface cold front will
nose into the area Monday morning, and drive through the entire
forecast area by Monday evening. There will be some "haves" out in
front of the sagging boundary where temperatures may get into the
60s. These areas will most likely be along and south of the Missouri
River. Areas north of the river will be under the influence of the
surface ridge through the day, which will limit daytime warming to
the middle 40s to lower 50s. But by Monday evening the entire area
will be under the influence of cold air advection within the surface
large scale surface ridging. This will then set the stage for what
could be a formidable winter-type system for Monday night, into
Tuesday.

With strong cold air advection taking place Monday evening, through
Monday night, expect most of the area to be in the lower to middle
30s Tuesday morning. A broad, open mid level wave will drop into the
central plains and the Missouri River Valley by Tuesday morning,
bringing with it enough mid level support for pretty efficient
precipitation production, despite so-so moisture quality. PWAT
Tuesday morning will be running about 1/2" or slightly higher, which
would represent roughly 75% of normal for this time of year. While
the moisture may be limited, this may actually help with the
efficiency of snow production, since higher moisture quality may
hinder the cooling needed for efficient snow growth. Nonetheless,
with H85 air in place by sunrise Tuesday well below 0C (on the order
of around -6C to -8C) snow production will begin in earnest as the
trough arrives. Forecast models, including the GFS and NAM indicate
almost no problem with deep enough saturation through the dendritic
growth layer to yield moderate to high confidence in efficient snow
production. The real question still remains, just how cool the
surface can remain through the day on Tuesday. With steady cold air
advection lowering temperatures into the lower to middle 30s it
seems unlikely that wholesale warming is going to take place through
the daytime hours, especially if clouds remain thick, surface winds
remain northerly, and precipitation (perhaps in the form of light to
moderate snow) continues. It's conceivable that temperatures fail
to reach 40 degrees Tuesday, given those conditions. In that case it
would lend that snow would be the favored precipitation type at
least through mid morning, if not all the way into the early
afternoon. Should temperature get into the upper 30s or lower 40s it
would yield more of a rain/snow mixture, with minimal accumulation.
But with the cold air in place ahead of the system and with minimal
warming, it's possible to see a couple inches of accumulation with
this system, mainly on grassy and elevated surfaces as roads should
stay warm enough to overcome snow accumulation. While the track of
the heavier snow is still in some doubt, the swath of the heaviest
snow doesn't seem to be all that narrow, so there could be a large
swath of 1 to 3 inches of snow, which may be more focused along and
north of I-70, with areas along and just south of the I-70 corridor
perhaps seeing similar amounts, but with less of a chance of seeing
the higher amounts. Snow should ultimately transition to a rain/snow
mixture by Tuesday evening and move eastward into the Mississippi
River valley before Wednesday morning. Current forecast lows for
Wednesday morning indicate a drop into the upper 20s, so it's likely
at this point to see frost/freeze headlines in the wake of this
winter system.

The active pattern continues through the rest of the week, with off
and on chances for rain Thursday and Friday. The upcoming weekend
may bring a respite from the wintery weather and temperatures. More
steady warm air advection occurs late in the weekend into early next
week, so we could see some more comfortable temperatures toward the
end of this forecast period.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN APR 18 2021

TAF period is pretty quiet. There are a few scattered showers out
there this afternoon, but they should remain south of all the TAF
sites. Otherwise expect scattered mid level clouds today and
light northwest to westerly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...HB
Hazardous weather outlook, Apr 18, 5:30 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
530 AM CDT Sun Apr 18 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
530 AM CDT Sun Apr 18 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Slight chance of thunderstorms in central Missouri this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow possible Tuesday morning, with freezing temperatures
Tuesday morning possible and likely Wednesday.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 18, 2:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
209 PM CDT Sun Apr 18 2021

MOZ038-181930-
Lafayette MO-
209 PM CDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAFAYETTE COUNTY
UNTIL 230 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corder, or 7 miles northeast of Higginsville, moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Corder and Alma.

LAT...LON 3915 9349 3911 9349 3906 9353 3910 9365
      3912 9364 3917 9365 3920 9348 3915 9348
TIME...MOT...LOC 1908Z 271DEG 14KT 3912 9360

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:12 PM CDTSpecial Weather StatementEAXRandolph18 min
Apr 18, 2:34 PM CDTSpecial Weather StatementEAXHenry26 min
Apr 18, 2:58 PM CDTFreeze WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more24 hr
Apr 18, 2:59 PM CDTWinter Weather AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 31 more43 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.